Alabama, 2013Flash Flood in Alabama, July 21 to 22, 2013
July 21 to 22, 2013 · NWS BMX · 1 event in 1 county or zone
On Sunday, July 21, several upper level impulses crossed the region and helped maintain widespread shower and thunderstorm development through the day. This synoptic support combined with outflow boundary interactions, slow storm motions, and deep tropical moisture resulted in several waves of heavy rainfall across portions of Birmingham, causing isolated flash flooding along Village Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Sunday, July 21, several upper level impulses crossed the region and helped maintain widespread shower and thunderstorm development through the day. This synoptic support combined with outflow boundary interactions, slow storm motions, and deep tropical moisture resulted in several waves of heavy rainfall across portions of Birmingham, causing isolated flash flooding along Village Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 5:56 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 21, 5:56 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CDT SUN JUL 21 2013
.UPDATE...
FOR 00Z AVIATION.
&&
.DISCUSSION...
THE STRANGE JULY WEATHER-WISE LOOKS TO ONLY CONTINUE THROUGH THE
REMAINING WEEK AND A HALF. WE ARE LOOKING AT YET ANOTHER PATTERN
CHANGE THAT WILL AIM TO KEEP US WETTER THAN NORMAL AND SLIGHTLY
COOLER THAN NORMAL.
AT THE ROOT CAUSE IS RIDGING OUT WEST AND INTO THE
ATLANTIC...KEEPING THE EASTERN CONUS IN A LARGE SCALE TROUGHING
PATTERN. THIS WILL KEEP ALABAMA IN A NORTHWEST FLOW PATTERN FOR
THE FORESEEABLE FUTURE. GENERALLY UNDER THESE CONDITIONS IT IS
DIFFICULT TO FORECAST RAIN OR WAVES OF RAIN...BUT OVERALL IT WILL
LIKELY COME MOST EVERY DAY OR NIGHT THIS WEEK. SO FOR THE MOST
PART THE PRECIPITATION FORECAST WILL NEED TO BE UPDATED QUITE
REGULARLY WITH ALL OF THE UNCERTAINTY. TEMPERATURES WILL BE HIGHLY
DEPENDENT ON DAY TO DAY RAIN AND CLOUD COVERAGE BUT IN GENERAL
WILL REMAIN BELOW AVERAGE FOR THIS TIME OF YEAR.
INTERESTINGLY ENOUGH...ALL LONG RANGE MODELS ARE STILL HINTING AT
A STRONG JULY COLD FRONT BY THE END OF THE WEEK AND INTO THE
WEEKEND. MODEL DEWPOINTS ARE ACTUALLY INTO THE 50S WITH CLEARING
SKIES. SO...THERE IS A POTENTIAL FOR A VERY NICE LAST WEEKEND OF
JULY IF IT HOLDS TRUE.
17/KLAWS
&&
.AVIATION...
00Z TAF DISCUSSION.
LOTS OF LEFTOVER STORMS TO DEAL WITH IN THE EARLY PART OF THE
TERMINAL FORECAST THIS EVENING. LOOKS LIKE THE RAIN IS OVER FOR
MGM AND TOI...BUT LOCATIONS FARTHER NORTH WILL LIKELY HAVE A FEW
RESTRICTIONS TO CEILINGS AND VISIBILITIES UNTIL UP TO 03Z. ONCE
THE RAIN CLEARS...THERE MAY BE A SHORT PERIOD OF VFR CONDITIONS.
BUT ALL SIGNS AND MODEL GUIDANCE POINT TO DEVELOPING LOW CLOUDS
(AND SOME LIGHT FOG) OVERNIGHT. PRETTY CONFIDENT OF AT LEAST MVFR
CEILINGS...AND THERE'S A CHANCE SOME SPOTS COULD GET EVEN LOWER
THAN THAT (ESPECIALLY WHERE THE RAIN CAME DOWN HARD TODAY). MONDAY
SHOULD BE VERY SIMILAR TO TODAY...WITH THE LOW CLOUDS LIFTING BUT
NEVER REALLY COMPLETELY BURNING OFF...AND MORE SHRA/TSRA
DEVELOPING BY NOON.
/61/
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 21, 5:57 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT SUN JUL 21 2013
ALZ011>015-017>050-230000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
657 PM CDT SUN JUL 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 21, 5:03 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT SUN JUL 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG 3 SSE BIRMINGHAM 33.49N 86.77W
07/21/2013 JEFFERSON AL BROADCAST MEDIA
ONE TREE DOWN ON A CAR. WINDS ESTIMATED AT 30 TO 40 MPH.
0545 PM LIGHTNING 2 ESE BIRMINGHAM 33.52N 86.77W
07/21/2013 JEFFERSON AL PUBLIC
LIGHTNING STRUCK A TREE AT THE CORNER OF OVERLOOK DR AND
WOODVALE RD. LIMBS WERE SCATTERED ACROSS THE ROAD.
&&
16Special weather statement, Jul 21, 6:29 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 PM CDT SUN JUL 21 2013
ALZ013-015-220115-
FAYETTE AL-WALKER AL-
729 PM CDT SUN JUL 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR WALKER AND EASTERN FAYETTE
COUNTIES UNTIL 815 PM CDT...
AT 730 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GLEN ALLEN TO 5 MILES NORTH
OF BERRY TO 5 MILES SOUTHWEST OF BOLEY SPRINGS...AND MOVING EAST AT
25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CARBON HILL...
JASPER...
CORDOVA...
BOLEY SPRINGS...
ELDRIDGE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3391 8764 3400 8735 3400 8731 3384 8716
3363 8710 3359 8737 3360 8738 3361 8763
3358 8763 3358 8767 3354 8767 3371 8772
3387 8783
TIME...MOT...LOC 0029Z 254DEG 22KT 3387 8773 3374 8761
3358 8758Local storm report, Jul 21, 6:39 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT SUN JUL 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG 3 SSE BIRMINGHAM 33.49N 86.77W
07/21/2013 JEFFERSON AL BROADCAST MEDIA
ONE TREE DOWN ON A CAR. WINDS ESTIMATED AT 30 TO 40 MPH.
0545 PM LIGHTNING 2 ESE BIRMINGHAM 33.52N 86.77W
07/21/2013 JEFFERSON AL PUBLIC
LIGHTNING STRUCK A TREE AT THE CORNER OF OVERLOOK DR AND
WOODVALE RD. LIMBS WERE SCATTERED ACROSS THE ROAD.
0705 PM HEAVY RAIN 4 SE BIRMINGHAM 33.49N 86.75W
07/21/2013 E0.00 INCH JEFFERSON AL PUBLIC
HEAVY RAINS CAUSED A SMALL CREEK TO OVERFLOW AND CAUSE
FLOODING OF A CAR UP TO 2 FEET IN A CHURCH PARKING LOT.
OTHER REPORTS OF MINOR STREET FLOODING WAS REPORTED IN
SEVERAL SPOTS ACROSS BIRMINGHAM.
&&
16Flash Flood, Jefferson
- When
- July 21, 8:30 PM CST to July 22, 12:00 AM CST
- Where
- Jefferson County, 0.86 mi E of Ensley to 1.43 mi ESE of Ensley
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 33.521, -86.885
Heavy rain fell over a 3 hour period, resulting in a rise in Village Creek at Avenue W in Ensley. The creek exceeded flood stage at 9:30 pm CDT and remained at or above flood stage until 11:15 pm. In 3 hours, Village Creek rose 7 feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, July 21 to 22, 2013$3.5 million · EF2 · 8 events
- Flash Flooding and Heat in Utah, July 21 to 24, 20131 death · $20,000 · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 21 to 23, 20131 death · 2 injured · $3,000 · 50 kt wind · 3 events
- Heavy Rain in West Virginia, July 21 to 22, 20131 death · $20,000 · 2 events
- Tornado and Flash Flood in North Dakota, July 21, 2013$480,000 · EF0 · 32 events
- Flash Flooding and Heavy Rain in Arizona, July 21, 2013$775,000 · 9 events
- Flash Flooding and Damaging Wind in California, July 21 to 22, 2013$500,000 · 50 kt wind · 6 events
- Lightning Strike in Florida, July 21, 2013$500,000 · 1 event
- Flash Flood and Hail in Iowa, July 21, 2013$287,000 · 1.75 in hail · 5 events
- Damaging Winds in Florida, July 21 to 23, 2013$82,000 · 55 kt wind · 20 events
- Hail and Damaging Winds in Wisconsin, July 21, 20132 injured · $61,000 · 1 in hail · 8 events
- Flash Flood in North Carolina, July 21, 2013$90,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471879.